Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 784, NWS Jackson, MS

November 24, 2008Clarke County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Nov 24, 2008, 2:44 PM CST for Clarke County, Mississippi. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 24, 2008, 2:44 PM CST (20:44 UTC)
Expired
Nov 24, 2008, 3:04 PM CST
In force
20 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Clarke County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 137 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 378 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
378 m²/s²
0-3 km storm-relative helicity
494 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 242044
SVRJAN
MSC023-242115-
/O.NEW.KJAN.SV.W.0784.081124T2044Z-081124T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
244 PM CST MON NOV 24 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLARKE COUNTY IN EAST CENTRAL MISSISSIPPI...

* UNTIL 315 PM CST

* AT 244 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTH OF DE SOTO...OR 12
  MILES SOUTH OF QUITMAN...AND MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHUBUTA BY 250 PM CST...
  9 MILES SOUTH OF CRANDALL BY 255 PM CST...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. WHILE NOT IMMEDIATELY
LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT
QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS
A BASEMENT OR SMALL INTERIOR ROOM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

LAT...LON 3195 8846 3189 8846 3188 8849 3188 8851
      3184 8863 3183 8875 3183 8880 3183 8881
      3200 8879 3196 8846
TIME...MOT...LOC 2044Z 278DEG 38KT 3187 8869

$$

AEG
1 follow-up statement
000 
WWUS54 KJAN 242104
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
304 PM CST MON NOV 24 2008

MSC023-242115-
/O.CAN.KJAN.SV.W.0784.000000T0000Z-081124T2115Z/
CLARKE MS-
305 PM CST MON NOV 24 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLARKE COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT
OF THE COUNTY.

LAT...LON 3195 8846 3189 8846 3188 8849 3188 8851
      3184 8863 3183 8875 3183 8880 3183 8881
      3200 8879 3196 8846
TIME...MOT...LOC 2105Z 278DEG 38KT 3184 8843

$$

AEG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 10:16 AM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Nov 24, 10:16 AM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1016 AM CST MON NOV 24 2008

.DISCUSSION...TOUGH TEMP FORECAST TODAY AS THE S HALF OF THE AREA HAS
SEEN A BIG BREAK IN THE CLOUDS AND THAT AREA HAS WARMED
SUBSTANTIALLY. I HAVE INCREASED HIGH TEMPS TO MATCH THE LATEST TRENDS
AND WITH THE MOST RECENT SFC OBS...WE ARE CURRENTLY AT THOSE HIGHS I
HAD RAISED TO. THE GOOD THING IS STRONG ASCENT IS QUICKLY MOVING E
AND THE CLOUDS/PRECIP WILL SPREAD THAT WAY RESULTING IN TEMPS
BECOMING MORE STEADY THEN FALLING A BIT AS THE RAIN MOVES IN. I MAY
HAVE TO ADJ TEMP GRIDS AGAIN TO ACCOUNT FOR TRENDS. JUST ONE OF THOSE
DAYS WHERE YOU WILL BE CHASING IT ALL DAY. LOOK FOR THE COLD
FRONT...CURRENTLY MOVING THROUGH SE AR...TO ACCELERATE THIS AFTERNOON
AND MOVE QUICKLY THROUGH THE CWA. LOOK FOR THE FRONT TO ENTER THE NW
DELTA BY 18Z AND PUSH THROUGH THE CWA DURING THE AFTERNOON AND BE
JUST AT HBG BY 00Z.

THE RAIN/SHOWER AREA...ALONG WITH SOME EMBEDDED TSRA...HAS BEEN
CONFINED MAINLY TO A MOISTURE AXIS IN A DEVELOPING WEAK PRE-FRONTAL
TROUGH FEATURE. THE MORE WIDESPREAD RAINS HAVE BEEN TO OUR N WHERE
THE DEEP FORCING AND STRONG ISENTROPIC ASCENT HAVE BEEN LOCATED. LOOK
FOR THAT TREND TO CONTINUE AS AREAS N OF I-20 WILL SEE A THICKER
PRECIP BAND WHILE AREAS TO THE S WILL SEE A MORE NARROW BAND PUSH
THROUGH. THE MAIN THING IS EVERYONE WILL GET WET AS THIS SYSTEM MOVES
THROUGH. LIKE THE PREV FORECAST...I TRIED TO SHOW A STAGGERED ON SET
TO THE RAIN AS WELL AS A STAGGERED END TO THE PRECIP THROUGH THE
AFTERNOON. I WILL LIKELY HAVE TO ISSUE ONE MORE UPDATE TO REFINE THE
PROGRESSION.

AS FOR ANY STRONG ACTIVITY...THERE IS A VERY SMALL CHANCE WE MAY SEE
SOME GUSTY WINDS IN THE SW AND FAR S PORTION OF THE CWA AS SFC
HEATING WILL GIVE WAY TO A BIT MORE INSTABILITY. THE MAIN ISSUE IS
SFC DEW PTS ARE NOT REAL HIGH AND INSTABILITY WILL BE LESS THAN
300-400 J/KG OF MLCAPE. ADDITIONALLY...WHERE THERE IS SOME
INSTABILITY...FORCING AND DEEP LAYER SHEAR IS THE LOWEST/WEAKEST. AT
BEST...A STRONG STORM OR TWO MAY BE POSSIBLE WITH WIND GUSTS 35-50
MPH AS A WORSE CASE WITH A SMALL BOWING TYPE SEGMENT.

&&

.AVIATION...AS OF LATE THIS MORNING IFR-MVFR CONDITIONS WERE
GENERALLY ALONG AND BEHIND A COLD FRONT IN THE RAINS EXTENDING ACROSS
NORTHWEST MISSISSIPPI INTO NORTHEAST LOUISIANA. VFR CONDITIONS AND
BREAKS IN CLOUD COVER WERE NOTED SOUTHEAST OF THE NATCHEZ TRACE.
EXPECT WIDESPREAD SHOWER/TSTM ACTIVITY TO SPREAD OVER THE REST OF
THE REGION THIS AFTERNOON...WHICH WILL MAKE FOR POOR AVIATION
WEATHER WITH MVFR/IFR CONDITIONS ACCOMPANYING A COLD FRONTAL
PASSAGE. LOOK FOR RAPID IMPROVEMENT BEHIND THE FRONT HOWEVER AND VFR
CONDITIONS ARE EXPECTED AT ALL TAF TONIGHT INTO TUESDAY. /17/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       69  37  60  34 / 100   0   0   0
MERIDIAN      67  34  58  29 / 100  17   0   0
VICKSBURG     67  38  61  35 /  99   0   0   0
HATTIESBURG   72  37  64  32 /  97  19   0   0
NATCHEZ       69  39  63  35 / 100   0   0   0
GREENVILLE    63  37  58  37 /  98   0   0   0
GREENWOOD     64  36  56  35 /  99   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CME
Hazardous weather outlook, Nov 24, 2:17 PM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
217 PM CST MON NOV 24 2008

MSZ055>058-063>066-072>074-252030-
SIMPSON-SMITH-JASPER-CLARKE-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
217 PM CST MON NOV 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSISSIPPI.

.TONIGHT AND TUESDAY...
ISOLATED SEVERE STORMS WILL BE POSSIBLE FOR THE REMAINDER OF THE AFTERNOON
OVER PORTIONS OF SOUTHEAST MISSISSIPPI. A STRONG UPPER DISTURBANCE COMBINED
WITH A COLD FRONT WITH SOME GOOD LOW LEVEL SHEAR AND SOME LIMITED INSTABILITY
WILL HELP TO DEVELOP THE ISOLATED SEVERE STORMS. THE STORMS WILL EXIT THE
REGION BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED FOR THE REMAINDER OF THIS AFTERNOON.

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>054-059>062-
252030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
217 PM CST MON NOV 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND MOST OF CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER WILL BE LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER WILL BE LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL NOT BE NEEDED.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

17

In the hours before

Special weather statement, Nov 24, 1:46 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
146 PM CST MON NOV 24 2008

MSZ065-066-242015-
COVINGTON MS-JONES MS-
146 PM CST MON NOV 24 2008

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED FROM 11 MILES NORTHEAST OF COLLINS TO 6 MILES SOUTH
OF COLLINS AT 146 PM CST...MOVING EAST AT 40 MPH.

PEOPLE IN WESTERN JONES AND EASTERN COVINGTON COUNTIES SHOULD MONITOR
THESE STORMS CLOSELY.

CME
Special weather statement, Nov 24, 2:24 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
224 PM CST MON NOV 24 2008

MSZ074-242050-
FORREST MS-
224 PM CST MON NOV 24 2008

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED 5 MILES NORTH OF HATTIESBURG AT 224 PM
CST...MOVING EAST AT 40 MPH.

PEOPLE IN NORTHERN FORREST COUNTY SHOULD MONITOR THIS STORM CLOSELY.

CME
Local storm report, Nov 24, 2:28 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
228 PM CST MON NOV 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     LAUREL                  31.69N 89.14W
11/24/2008                   JONES              MS   EMERGENCY MNGR

            SOME TREES WERE BLOWN DOWN ACROSS THE WESTERN HALF OF
            JONES COUNTY.

&&

JFAIRLY
Local storm report, Nov 24, 2:34 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
234 PM CST MON NOV 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     TSTM WND DMG     5 SE LAUREL             31.64N 89.08W
11/24/2008                   JONES              MS   EMERGENCY MNGR

            TREE WAS BLOWN DOWN ALONG HIGHWAY 15.

&&

JFAIRLY
Special weather statement, Nov 24, 2:39 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
239 PM CST MON NOV 24 2008

MSZ058-242125-
CLARKE MS-
239 PM CST MON NOV 24 2008

...CLUSTER OF STRONG THUNDERSTORMS OVER SOUTHERN CLARKE COUNTY...

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED 4 MILES EAST OF GOODWATER AT 239 PM CST...MOVING
EAST AT 45 MPH.

THESE STORMS ARE INTENSIFYING AND COULD POSSIBLY BECOME SEVERE.
PEOPLE IN SOUTHERN CLARKE COUNTY SHOULD MONITOR THESE STORMS CLOSELY.

AEG

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 2:00 PM CSTSevere Thunderstorm WarningJANJones45 min
Nov 24, 2:09 PM CSTSevere Thunderstorm WarningJANLamar, Marion42 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.